kth-order Markov extremal models for assessing heatwave risks

Winter, Hugo and Tawn, Jonathan Angus (2017) kth-order Markov extremal models for assessing heatwave risks. Extremes, 20 (2). pp. 393-415. ISSN 1386-1999

[img]
Preview
PDF (kth_order_paper_extremes_final)
kth_order_paper_extremes_final.pdf - Accepted Version
Available under License Creative Commons Attribution-NoDerivs.

Download (370kB)

Abstract

Heatwaves are defined as a set of hot days and nights that cause a marked short-term increase in mortality. Obtaining accurate estimates of the probability of an event lasting many days is important. Previous studies of temporal dependence of extremes have assumed either a first-order Markov model or a particularly strong form of extremal dependence, known as asymptotic dependence. Neither of these assumptions is appropriate for the heatwaves that we observe for our data. A first-order Markov assumption does not capture whether the previous temperature values have been increasing or decreasing and asymptotic dependence does not allow for asymptotic independence, a broad class of extremal dependence exhibited by many processes including all non-trivial Gaussian processes. This paper provides a kth-order Markov model framework that can encompass both asymptotic dependence and asymptotic independence structures. It uses a conditional approach developed for multivariate extremes coupled with copula methods for time series. We provide novel methods for the selection of the order of the Markov process that are based upon only the structure of the extreme events. Under this new framework, the observed daily maximum temperatures at Orleans, in central France, are found to be well modelled by an asymptotically independent third-order extremal Markov model. We estimate extremal quantities, such as the probability of a heatwave event lasting as long as the devastating European 2003 heatwave event. Critically our method enables the first reliable assessment of the sensitivity of such estimates to the choice of the order of the Markov process.

Item Type:
Journal Article
Journal or Publication Title:
Extremes
Additional Information:
The final publication is available at Springer via http://dx.doi.org/10.1007/s10687-016-0275-z
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600/2613
Subjects:
ID Code:
84836
Deposited By:
Deposited On:
23 Feb 2017 13:58
Refereed?:
Yes
Published?:
Published
Last Modified:
04 Jul 2020 04:00